Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 37, NWS Blacksburg, VA

July 13, 2003Charlotte County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 13, 2003, 8:56 PM EDT for Charlotte County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 8:56 PM EDT (00:56 UTC)
Expired
Jul 14, 2003, 12:00 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Charlotte County, VA

The radar

The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
973 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 140100
FFWRNK
VAC037-140400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL MIDNIGHT EDT

* AT 856 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING SLOWLY OVER WESTERN      
  CHARLOTTE COUNTY. RADAR HAS ESTIMATED THAT UP TO 3 INCHES OF RAIN  
  HAD FALLEN OVER PARTS OF CHARLOTTE COUNTY BETWEEN CHARLOTTE COURT  
  HOUSE AND ASPEN.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH MIDNIGHT EDT       
  INCLUDE
  PHENIX...
  ASPEN.... 
  CAMPTOWN...
  LOCATIONS ALONG CUB CREEK...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3710 7883 3689 7864 3707 7848 3720 7873

$$

05
2 follow-up statements
000 
WGUS71 KRNK 140208
FFSRNK
VAC037-140400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT SUN JUL 13 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTY UNTIL 
MIDNIGHT EDT...

  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
MODERATE TO HEAVY RAINFALL OVER WESTERN CHARLOTTE COUNTY.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN THE 
AREAS NEAR CUB CREEK AND TURNIP CREEK AREA. SOME TOWNS AFFECTED 
INCLUDE...PHENIX...ASPEN AND CAMPTOWN.  

RADAR HAS ESTIMATED THAT THREE AND A HALF INCHES OF RAIN HAD FALLEN 
IN THIS AREA SINCE 8 PM. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

WP
000 
WGUS71 KRNK 140257
FFSRNK
VAC037-140400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1056 PM EDT SUN JUL 13 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL MIDNIGHT EDT FOR

  CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

HAS BEEN CANCELLED.

THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. NO REPORTS OF 
FLOODING HAVE BEEN RECEIVED.

SOME ROADS MAY STILL HAVE PONDED WATER ON THEM...SO USE CAUTION IF 
TRAVELING.

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 3:05 PM EDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 3:05 PM EDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
305 PM EDT SUN JUL 13 2003

KFCX 88D AT 1837Z SHOWED SCT SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE MODIFIED AM SOUNDINGS SHOWED LIS FROM MINUS 5 TO
MINUS 8 WITH CAPES 1500 TO 3000. WATER VAPOR LOOP SHOWS NEXT
KENTUCKY SHORTWAVE ROUNDING THE MIDLEVEL TROUGH. AS SHORT APPROACHES
A RETURN FLOW SHOULD ADVECT LOW LEVEL MOISTURE NORTHWARD. SHEAR
PROFILE AND COLD POOL ALOFT COULD CREATE STRONG TO SEVERE STORMS.
MAIN THREAT IS WIND AND HAIL. THERE COULD ALSO BE SOME LOCALLY HEAVY
RAINS.

THE GFS IS MORE AMPLIFIED...AND SLIGHTLY QUICKER...WITH THE TROF
LIFTING OUT OF THE EAST THAN THE NGM/ETA BY 48-60 HRS. THE UKMET IS
EVEN FASTER THAN THE GFS...WHILE THE CAN SUPPORTS THE GFS. LEANING
TOWARDS THE GFS FOR THE PACKAGE. FOR TONIGHT... I RAISED POPS TO
LIKELY ACROSS THE SOUTH AND TAPERED AS ONE HEADS NORTH. INCREASED
POPS ON MONDAY EAST OF THE MOUNTAINS. EXPECT PRECIP CHANCES TO
DIMINISH AS TROUGH AXIS AND SURFACE BOUNDARY PUSH OUT OF FA. RAISED
MAX TEMPS UP EAST OF THE MOUNTAINS ON TUESDAY AND WEDNESDAY.
IN THE EXTENDED PERIODS...WARMED TEMPS UP A FEW DEGREES IN GENERAL.
HELD ON TO DAILY AFTERNOON AND EVENING CONVECTION. ADDED SCT TRW-
FOR DAY 7/SUNDAY. ZONES WILL BE OUT BY 330 PM. HAVE A GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  80  64  85 /  50  40  20  20
LYH   62  80  64  85 /  50  40  20  20
DAN   65  83  66  88 /  60  40  30  30
BLF   58  78  60  83 /  30  20  20  20
LWB   57  76  59  80 /  30  20  20  20
BCB   58  78  60  83 /  30  20  20  20
TNB   59  77  61  80 /  60  30  20  20

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 13, 7:16 AM EDT, 13 hours 40 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
716 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE CENTRAL
APPALACHIANS THIS AFTERNOON.  ISOLATED SEVERE WEATHER IS
POSSIBLE...WITH A FEW STORMS EXPECTED TO CONTAIN LARGE HAIL AND
DAMAGING THUNDERSTORM WINDS.

THE GREATEST THREAT FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN
2:00 PM AND 8:00 PM.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR MONDAY THROUGH SATURDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNLESS THE THUNDERSTORMS
BECOME ORGANIZED.

In the hours before

Local storm report, Jul 13, 7:54 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    2N BURNT CHIMNEY          VA   WIND DAMAGE
07/13/03   FRANKLIN                       TREES DOWN.

0730 PM    2N YANCEYVILLE            NC   WIND DAMAGE
07/13/03   CASWELL                        TREES DOWN.
Local storm report, Jul 13, 8:17 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
817 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    RADFORD                   VA   0.75 IN HAIL
07/13/03   RADFORD                        PENNY SIZED HAIL.

0750 PM    RADFORD                   VA   WIND DAMAGE
07/13/03   RADFORD                        TREES DOWN ON POWER
                                          LINES.REPORTED BY THE
                                          POLICE DEPARTMENT.
Local storm report, Jul 13, 8:29 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    KEELING                   VA   WIND DAMAGE
07/13/03   PITTSYLVANIA                   TREES DOWN ALONG HWY
                                          360.
Local storm report, Jul 13, 8:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
844 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    PENHOOK                   VA   WIND DAMAGE
07/13/03   FRANKLIN                       TREES DOWN FROM TOWN TO
                                          SMITH MTN LAKE.

0800 PM                              VA   WIND DAMAGE
07/13/03   BEDFORD                        TREES DOWN ALONG SMITH
                                          MTN LAKE SHORE.
Local storm report, Jul 13, 8:47 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0738 PM    RIPPLEMEAD                VA   0.75 IN HAIL
07/13/03   GILES                          PENNY SIZED HAIL ALONG
                                          BIG STONEY CREEK.
                                          REPORTED BY SHERIFF.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:17 PM EDTSevere Thunderstorm WarningRNKMontgomery28 min
Jul 13, 8:29 PM EDTSevere Thunderstorm WarningRNKFloyd46 min
Jul 13, 8:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min
Jul 13, 9:01 PM EDTFlash Flood WarningRNKMontgomery119 min
Jul 13, 10:11 PM EDTFlash Flood WarningRNKFranklin, Patrick2 hr
Jul 13, 11:10 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.